Ohio, 2018Damaging Wind in Ohio, July 23, 2018
July 23, 2018 · NWS PBZ · 1 event in 1 county or zone
An upper level trough dipped deep down into the Ohio Valley and resulted in showers and thunderstorms moving in from the southeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough dipped deep down into the Ohio Valley and resulted in showers and thunderstorms moving in from the southeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 23, 2:30 PM EST, 2 hours earlier.
Area forecast discussion, Jul 23, 2:30 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Pittsburgh PA
330 PM EDT Mon Jul 23 2018
.SYNOPSIS...
A broken record forecast continues through Wednesday with shower
and thunderstorm chances continuing under a pesky upper low.
Dry weather returns Thursday. Temperatures will be near normal
all week.
&&
.NEAR TERM /THROUGH TUESDAY/...
Convective coverage is increasing with the marginal instability
in place under mostly cloudy skies. Deepest moisture resides
just east of the forecast area, so PoPs will remain highest
along our common border with the neighboring offices and in the
terrain. Did, however, up the PoPs in east central OH as much
of the hi res guidance suggests a bit more coverage there as a
result of shortwave, indicated on satellite.
Showers/storms should wane this tonight with the loss of
heating and shortwave support. Just as has been the case over
the last several nights, lingering moisture and clouds should
keep temperatures near or just a trough warmer than seasonal
averages.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
The low is progged open into an upper trough Tuesday as it
remains across the Great Lakes and Upper OH Valley regions. An
increase in scattered showers and thunderstorms is expected by
afternoon with daytime heating and the approach of the trough.
Again, the highest PoPs and heaviest rain will remain situated
in the region of convergence over central PA, but likely PoPs
were carried, as the trough axis may lend to a bit more coverage
than has been the case since the weekend.
Trough and its associated sfc cold front are expected to cross
the region Wednesday, with additional showers and thunderstorms
likely. Precip chances should diminish Wednesday night as the
front exits eastward. Surface ridge should keep most of
Thursday dry, though a reinforcing cold front will begin to sag
south of the Great Lakes late.
Temperatures should average near or just above seasonal levels.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Upper low south of Hudson Bay will pivot a cold front across the
region on Friday, with the broad upper trough remaining an
influence through the weekend. This will maintain at least low
precipitation chances through the weekend. Seasonal
temperatures Thursday are expected to fall to a few degrees
below average for late week through the weekend.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
High confidence forecast in cigs and wind, while medium
confidence exists in cigs overnight at FKL, DUJ, and ZZV. VFR
cigs will yield to MVFR weather for a short period after 20Z
through 3Z. Afterward, look for stratocu to wane and give way
to cirrus overnight. Southeast winds will keep MVFR and IFR
clouds at FKL and DUJ much like this morning from 8Z-13Z.
Shower activity will be scattered so included it in several
terminals, but not all. Opted not to include thunder given lack
of instability. Highest confidence of an airport seeing a shower
would be ZZV around 0Z.
More of the same Tuesday with broken mid and high clouds then
scattered to broken cu developing during the late morning hours.
Confidence not high to warrant VCSH mention in terminals at
this juncture. IFR clouds at FKL and DUJ will lift to MVFR
between 14-15Z.
Winds will from the southeast less than 10 kts through the
period. Any wind gusts to 20kts will be at FKL, DUJ, or LBE.
OUTLOOK...
Brief sub VFR weather is possible through Wednesday with an
upper level low nearby.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 23, 2:21 AM EST, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
321 AM EDT Mon Jul 23 2018
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-240730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
321 AM EDT Mon Jul 23 2018
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 1:38 PM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TSTM WND DMG 2 WNW BROCK 39.75N 80.20W
07/15/2018 GREENE PA PUBLIC
NUMEROUS TREES DISCOVERED SNAPPED OR UPROOTED ALONG
SHEPPARDS RUN RD FROM STORM ON JUL 15. ADDITIONAL TREES
WERE REPORTED DOWN ALONG RT 218.
&&
EVENT NUMBER PBZ1803293
KRAMARSpecial weather statement, Jul 23, 4:18 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
518 PM EDT MON JUL 23 2018
OHZ041-PAZ020-WVZ001-232145-
Columbiana-Beaver-Hancock-
518 PM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN COLUMBIANA...SOUTHWESTERN BEAVER AND
HANCOCK COUNTIES...
At 518 PM EDT, a strong thunderstorm was located near New Cumberland,
or 7 miles northeast of Weirton, moving north at 10 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
East Liverpool... Wellsville...
Toronto... Calcutta...
Ohioville... Midland...
Chester... Industry...
New Cumberland... Shippingport...
Newell... New Manchester...
LAT...LON 4069 8035 4048 8037 4048 8052 4047 8052
4047 8059 4049 8061 4051 8062 4054 8063
4058 8067 4066 8071
TIME...MOT...LOC 2118Z 173DEG 9KT 4050 8051Thunderstorm Wind, Guernsey
- When
- July 23, 4:30 PM EST
- Where
- Guernsey County, 0.53 mi E of Senecaville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.930, -81.460
A trained spotter reported 20 trees down and structural damage to a radio antenna. There was roof damage to 1 structure and numerous trees down along Route 313.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, July 23 to 31, 20189 deaths · 22 injured · $1.6 billion · 134 kt wind · 3 events
- Excessive Heat in Arizona, July 23 to 25, 20181 death · 12 injured · 17 events
- Excessive Heat in Arizona, July 23 to 25, 20181 death · 2 injured · 2 events
- Wildfire in California, July 23 to 26, 20183 injured · $500,000 · 1 event
- Flash Flooding and Damaging Winds in New Mexico, July 23, 2018$1.0 million · 52 kt wind · 5 events
- Flash Flooding and Flooding in Maryland, July 23 to 26, 2018$30,000 · 60 events
- Damaging Winds in Florida, July 23, 2018$210,000 · 60 kt wind · 7 events
- Damaging Winds in Ohio, July 23, 2018$65,000 · 50 kt wind · 2 events
- Tornado in Pennsylvania, July 23, 2018$10,000 · EF1 · 1 event
- Hail and Damaging Winds in South Carolina, July 23, 2018$800 · 1 in hail · 13 events
- Excessive Heat in California, July 23 to 25, 201811 events
- Flash Flooding and Flood in New York, July 23 to 25, 2018$7,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774473.